Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
149 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes hot flashes along with profuse sweating in an elderly person?

Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 2337 Questions

default
Posted on Mon, 23 Oct 2017 in Medicines and Side Effects
Question: I have recently started taking L tyrosine supplement and alpha lipoic acid supplement. I am an 87-year-old woman in very good health and in the past few days I have been getting extreme hot flashes where I'm drenched in sweat. Could this be due to taking those two supplements or have I suddenly developed a hormonal deficiency. Thank you so much for helping me find a direction to handle this
doctor
Answered by Dr. Salah Saad Shoman 1 hour later
Brief Answer:
L-thyroxine side effects

Detailed Answer:
Dear Mam, I have gone through your question and I understand your concerns but unfourtanetly the body uses tyrosine to make thyroxine which is the thyroid hormone. Taking extra tyrosine might increase thyroxine levels too much leading to excessive levels of thyroid hormone (hyperthyroidism ) .. Hyperthyroidism manifests with hot flushes, excessive sweating , tremors and possible weight loss.. I would recommend that you stop taking L-tyrosine .. I hope I answered your question . if you don't have any other clarifications then please close the discussion..
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Salah Saad Shoman 19 hours later
Thank you so much for your helpful so very helpful response, I will absolutely discontinue that supplement.
I don't know if I'm entitled to another question but if I am this is it. For the past few months my skin has been so itchy...back, ears, head etc., There is absolutely no mark, rash, bump, discoloration that could be causing this. Your thoughts... thanks so much Dr.
doctor
Answered by Dr. Salah Saad Shoman 21 hours later
Brief Answer:
A number of causes

Detailed Answer:
Dear Ma'am, hello again .. itching could be due to a number of causes including dry skin which can be easily reversed by moisturizers or skin irritation by a type of soap for example..
other causes include liver disease and increased bilirubin levels , so I would recommend that you get a blood test for liver functions ( AST, ALT) and bilirubin level..
Another possible cause is impaired kidney functions , so I would also recommend that you get a blood test for urea and creatinine level in blood .. I hope you find this helpful . if you don't have any other clarifications then please close the discussion..
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Lab Tests
Medical Topics ,   ,  

Recent questions on  Excessive sweating

doctor1 MD

severe seating for more than 3 days, actually happened last weekend then went away. When the sweating begins, he gets incredibly hot and face turns...

doctor1 MD

excessive sweating in men age 75

doctor1 MD

I have hammertoes, a bunion , also very thick calluses on the entirely of both feet that restore themselves within a day or 2 of my soaking and...

doctor1 MD

I keep getting what I think is carbuncles in my bottom. I take tegretol. I don't know I that makes a difference. I also suffer from insomnia. I...